Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 12, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 7, 2000, 8:33 PM CST for Sumner County, Kansas. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Mar 7, 2000, 8:33 PM CST (02:33 UTC)
- Expired
- Mar 7, 2000, 9:30 PM CST
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sumner County, KS
The radar
The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 8:53 PM CST | Thunderstorm Wind 61 M | Wellington, KS | |
| Mar 7, 9:20 PM CST | Thunderstorm Wind 78 E | Belle Plaine, KS | Severe thunderstorm winds rolled over one mobile home and blew down numerous tree limbs. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 7, 6:45 PM CST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 858 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 080235 SVRICT KSC191-080330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 833 PM CST TUE MAR 7 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 930 PM CST. * AT 833 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF MILAN...OR ABOUT 38 MILES WEST OF ARKANSAS CITY...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR MILAN AROUND 845 PM CST... NEAR MAYFIELD AROUND 900 PM CST... NEAR WELLINGTON AROUND 915 PM CST... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPDEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER COUNTY UNTIL 930 PM CST. LAT...LON 3728 9784 3705 9771 3741 9717 3747 9742 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 2:55 PM CST, 5 hours 38 minutes earlier.
Area forecast discussion, Mar 7, 2:55 PM CST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 255 PM CST TUE MAR 7 2000 TNGT: ATMOSPHERE PRIMED & READY FOR SOME FUN & GAMES AS UPSTAIRS LOW CROSS- ING SRN AZ ASSUMES SHARP NEGATIVE TILT AS IT LIFTS NE ACRS KS. CDFNT ENTERING FAR W TX TO FIND ABUNDANT SFC-850MB FUEL TO PLAY WITH AS IT SURGES E ACRS SRN PLNS IN RESPONSE TO SFC-850MB LOWS THAT DEEPEN RAP- IDLY AS UPSTAIRS LOW LIFTS NE. WITH INCREASING DIRECTIONAL SHEAR, TSTRMS TO HAVE LITTLE TROUBLE REACHING SEVERITY & WITH CDFNT GETTING SWIFT KICK IN THE KEISTER DAMAGING WINDS SQUALL LINE DEVELOPMENT EX- PECTED WITH DAMAGING WINDS THE PRIMARY THREAT. ONSET OF S-T-R-O-N-G DOWNSTAIRS DRY-SLOTTING WARRANTS EMPHASIZING 00Z-06Z PERIOD ON TSTRMS CNTRL & SC SXNS. INCREASING SW COMP WARRANTS RAISING MINS TO 50-55F ALL AREAS. WED: A GREAT DAY FOR RUNNING AS D-E-E-P SFC LOW CROSSING NEBRASKA INDUCES V-E-R-Y STRONG W-NW COMP ALL AREAS. AM DEPRESSING THROTTLE HARDER GO- ING 30-40MPH ALL AREAS. COUPLED WITH CLEARING SKIES MAXES ACRS SC & SE KS TO SOAR TO ARND 70F WHILE 850-MB WRAP-ARND ACRS CNTRL KS LIMITS MAXES TO ARND 60F. WED NGT: NW WINDS DIMINISH (ESPECIALLY ACRS NW CORRIDOR) AS DEEP SFC LOW LIFTS NE ACRS IA. WITH NE CORRIDOR IN CLOSER PROXIMITY TO 850-MB WRAP-ARND & SFC-850MB LOWS WILL SPLIT CNTRL ZONES IN HALF. MINS RUNNING FROM ARND 35F ACRS NW SXN TO TO THE LWR 40S SE SHUD SUFFICE. THU: MOSTLY SUNNY WX SLATED ALL AREAS AS WEAK 850-MB RIDGE DOMINATES. FAN & FWC MAXES AGREE & LOOK KOSHER. ES FCSTID = 4 ICT 53 69 40 57 / 70 0 0 0 HUT 52 67 40 57 / 70 0 0 0 EWK 53 67 40 57 / 70 0 0 0 EQA 54 69 40 57 / 70 0 0 0 WLD 54 70 40 57 / 70 0 0 0 RSL 50 60 35 51 / 70 0 0 0 GBD 50 61 37 51 / 70 0 0 0 SLN 52 61 37 54 / 70 30 0 0 MPR 53 63 39 54 / 70 30 0 0 CFV 56 70 45 57 / 70 0 0 0 CNU 55 69 45 57 / 70 0 0 0 K88 55 69 45 57 / 70 0 0 0 .ICT...NONE. ATTN: NOTE CHG OF TMW NGT'S MINS.
In the hours before
Special weather statement, Mar 7, 8:08 PM CST, 25 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 808 PM CST TUE MAR 7 2000 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13 MHZ. NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 7:32 PM CST | Severe Thunderstorm Warning | ICT | Harper, Kingman | 43 min |
| Mar 7, 9:03 PM CST | Severe Thunderstorm Warning | ICT | Sedgwick | 57 min |
| Mar 7, 9:25 PM CST | Severe Thunderstorm Warning | ICT | Butler | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.